Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Wilmington, OH

January 2, 2006Switzerland County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 2, 2006, 4:28 PM EST for Switzerland County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2006, 4:28 PM EST (21:28 UTC)
Expired
Jan 2, 2006, 5:15 PM EST
In force
47 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Switzerland County, IN

The radar

The Louisville radar (KLVX), 120 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 4:44 PM ESTTSTM WND DMG3 Wnw Patriot, INREPORT FROM EAST ENTERPRISE OF TREES DOWN, ROOF DAMAGE AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 12:59 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 022130
SVRILN
INC155-022215-
/O.NEW.KILN.SV.W.0002.060102T2128Z-060102T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWITZERLAND COUNTY IN INDIANA

* UNTIL 515 PM EST

* AT 418 PM EST...RADAR INDICATED THAT THIS SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS TO 60 MPH. THIS
  STORM WAS LOCATED NEAR BRAYTOWN...MOVING NORTHEAST AT 35 MPH.
  THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN CARROLL 
  COUNTY.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SWITZERLAND COUNTY...INCLUDING MOUNT STERLING...JACKSONVILLE...
  FAIRVIEW...CENTER SQUARE...ALLENSVILLE...EAST ENTERPRISE...QUERCUS
  GROVE AND PATRIOT.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3880 8526 3868 8515 3887 8476 3892 8500

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:34 PM EST, 54 minutes earlier.

Area forecast discussion, Jan 2, 3:34 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EST MON JAN 2 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
CURRENT SURFACE ANALYSIS DEPICTS LOW PRESSURE CENTERED OVER
EASTERN ILLINOIS THIS AFTERNOON. WARM FRONT WAS LOCATED ACROSS
NORTHERN OHIO AND EXTENDED WEST INTO NORTHERN INDIANA. COLD FRONT
EXTENDED SOUTH FROM CENTRAL INDIANA INTO LOUISIANA. UPPER LOW WAS
LOCATED OVER WESTERN ILLINOIS. RADAR IMAGERY SHOWS LINE OF
SHOWERS AND THUNDERSTORMS MOVING EAST- NORTHEAST. WITH LINE
APPROACHING..HAVE GONE WITH 100 POPS FOR THIS EVENING.
AFOREMENTIONED LOW PUSHES EAST BY TUESDAY MORNING. HAVE LINGERED
SLIGHT POPS ACROSS THE EAST THROUGH EARLY AFTERNOON ON TUESDAY.
UPPER LEVEL LOW PUSHES EAST BY TUESDAY AFTERNOON AND UPPER LEVEL
RIDGING BUILDS IN.

REGION WILL REMAIN IN PROGRESSIVE ZONAL FLOW THROUGH THE SHORT
TERM. NEXT SYSTEM APPROACHES CWA ON WEDNESDAY. LOW WILL PUSH
ACROSS THE GREAT LAKES WEDNESDAY INTO EARLY THURSDAY. HAVE
INTRODUCED SLIGHT CHANCE POPS ACROSS THE NORTH EARLY WEDNESDAY
AND INCREASED TO CHANCE ACROSS THE ENTIRE CWA. PRECIP SHOULD
REMAIN ALL LIQUID DURING THE DAY AND CHANGE OVER TO A MIX OF RAIN
AND SNOW BY 00Z. PRECIP SHOULD CHANGE OVER TO ALL SNOW BY
THURSDAY MORNING.

FOR TEMPS...HAVE GONE CLOSE TO GUIDANCE NUMBERS OVERNIGHT. FOR
TUESDAY...MET NUMBERS SEEM A BIT TOO COLD SO HAVE STUCK CLOSER TO
WARMER MAV NUMBERS WITH CLOUD COVER. MAV NUMBERS SEEM A BIT TO
WARM ON WEDNESDAY AND MET SEEMS A BIT TOO COLD SO HAVE GONE
CLOSER TO FWC NUMBERS.

RLG

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
A RETURN TO MORE SEASONABLE WEATHER WILL OCCUR DURING THE PERIOD.
ON THURSDAY AND FRIDAY...LOW PRESSURE WILL TRAVEL FROM THE GREAT
LAKES TO THE ATLANTIC COAST. UNDER A COLD ADVECTION
REGIME...NORTHWEST TO NORTH FLOW OFF THE GREAT LAKES AIDED BY
OROGRAPHIC LIFT AND A SHORT WAVE TROUGH WILL PROVIDE A CHANCE OF
SNOW SHOWERS. HIGH PRESSURE WILL BRING DRY WEATHER ON SATURDAY.
SLIGHT WARM ADVECTION WILL OCCUR SUNDAY AND MONDAY AS ANOTHER LOW
MOVES THROUGH THE LAKES BRINGING A CHANCE FOR RAIN AND SNOW.
EXPECT A MODEST AMOUNT OF PRECIPITATION WITH LOW APPEARING TOO
WEAK ON LATEST MODEL RUN TO TAP MUCH GULF MOISTURE.

TEMPERATURES WILL BE TYPICAL FOR JANUARY THURSDAY THROUGH SATURDAY
BEFORE A SLIGHT REBOUND SUNDAY AND MONDAY. DAILY MEAN TEMPERATURES
MAY ACTUALLY BE SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THE PERIOD
WITH LESS THAN IDEAL RADIATIONAL COOLING DUE TO PERSISTENT BOUNDARY
LAYER MOISTURE.

CONIGLIO

&&

.AVIATION...
OVERRUNNING PCPN STILL NR KCMH/KLCK...BUT IT SHOULD BE NORTH OF
THOSE TWO TAFS SHORTLY AFT 18Z...SO WILL NOT CARRY PCPN IN THE
BEGINNING. CIGS ARE BOUNCING UP AND DOWN IN THE SC...FROM VFR TO
MVFR AND BACK. TRIED TO TIME AND COVER THESE CHANGES AS WELL AS
POSSIBLE UNTIL DRY SLOT AHEAD OF CONVECTIVE LINE WORKS INTO
KCVG/KLUK SHORTLY.

HAVE TSRA LINE TIMED TO I-75 AROUND 00Z AND KCMH/KLCK AROUND 4Z.
GAVE A TEMPO BEGINNING AN HOUR BEFORE THIS TO COVER ANY STORMS
THAT MIGHT DEVELOP AHEAD OF THE LINE. EXPECT LINE TO WEAKEN AS IT
MOVING INTO TAFS WITH LOSS OF HEATING...THUS WENT WITH STRONGER
GUSTS IN THE WEST VERSUS THE EAST. ALSO...NOTICED THAT THE
NORTHERN EDGE WAS WEAKENING...SO ONLY WENT TEMPO IN KCMH/KLCK.

AFTER LINE...EXPECT A BRIEF BREAK IN THE CLOUDS...BEFORE WRAP AROUND
WORKS IN. BASED ON OBS IN MO...LOWERED CIGS TO IFR AFTER 06Z.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 2, 5:59 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
559 AM EST MON JAN 2 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-031100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
559 AM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS INDIANA AND OHIO
THIS AFTERNOON. THIS LOW WILL BRING PLENTY OF SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY. SOME OF THESE THUNDERSTORMS
COULD BE STRONG TO SEVERE...ESPECIALLY SOUTH OF I-70 NEAR THE OHIO
RIVER. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

FLOODING IS ANOTHER CONCERN TODAY AS MOST AREAS HAVE SEEN AT LEAST
A QUARTER OF AN INCH OF RAINFALL THIS MORNING. TO MAKE MATTERS
WORSE SOME LOCAL RIVERS AND STREAMS ARE RUNNING FULL AND THE
GROUND...ESPECIALLY NORTH OF I-70...IS STILL FROZEN SEVERAL INCHES
BELOW THE SURFACE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

TIPTON

In the hours before

Local storm report, Jan 2, 4:28 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     CARROLLTON              38.68N 85.16W
01/02/2006                   CARROLL            KY   LAW ENFORCEMENT

            2 TREES DOWN ON HWY 55

&&

RLG

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.